For information – the MHRA’s monthly Drug Safety Update (posted yesterday) includes a reminder about the potential drug interaction between miconazole and warfarin (see links below). The MHRA have chosen to highlight this safety issue following a Patient Safety Notice issued in Wales last month which describes a fatality in a patient on warfarin who was prescribed miconazole oral gel by her dentist.
Drug Safety Update – Topical miconazole, including oral gel: reminder of potential for serious interactions with warfarin
Welsh Patient Safety Notice – PSN 032 / May 2016
Risk of patient harm from an interaction between miconazole and coumarin anticoagulants
This safety alert was stimulated by the death of a patient from intracerebral haemorrhage (stroke). In this particular incident, the patient was regularly prescribed warfarin for treatment of atrial fibrillation and was concomitantly prescribed miconazole oral gel for the treatment of oral thrush by a dentist.